Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 20, 2018, 2:00 PM MDT for 18 counties in Montana. It took effect at Jul 21, 2018, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2018, 2:00 PM MDT (20:00 UTC)
- In effect from
- Jul 21, 2018, 12:00 PM MDT
- Expired
- Jul 22, 2018, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2904 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750 WWUS85 KTFX 202000 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 200 PM MDT Fri Jul 20 2018 MTZ117-118-211100- /O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ /O.EXA.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 200 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect until 11 PM MDT this evening. A Red Flag Warning has also been issued from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...In Montana, Fire Weather Zones 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-114-211100- /O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ /O.CON.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 200 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front below 5000 feet. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. $$ MTZ113-115-116-211100- /O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- 200 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115 AND 116... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 115 Chouteau and Fergus Counties and 116 Lincoln Ranger District of the Helena National Forest. * WINDS...Northwest 15 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
517 WWUS85 KTFX 210435 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1035 PM MDT Fri Jul 20 2018 MTZ117-118-211300- /O.EXP.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1035 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... ...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-114-211300- /O.EXP.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 1035 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... ...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113-115-116-211300- /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- 1035 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115 AND 116... * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 115 Chouteau and Fergus Counties and 116 Lincoln Ranger District of the Helena National Forest. * WINDS...Northwest 15 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
927 WWUS85 KTFX 210836 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 236 AM MDT Sat Jul 21 2018 MTZ112>118-212200- /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 236 AM MDT Sat Jul 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...West 15 to 25 mph, with gusts up to 35 mph. * TIMING...This afternoon through evening. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the mid 80S to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
588 WWUS85 KTFX 212032 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 232 PM MDT Sat Jul 21 2018 MTZ112>118-220600- /O.CON.KTFX.FW.W.0004.000000T0000Z-180722T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 232 PM MDT Sat Jul 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and Blaine Counties, 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus Counties, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...West 5 to 15 mph with gusts up to 25 mph. * TIMING...This afternoon through evening. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Low humidity and gusty west winds will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
715 WWUS85 KTFX 220533 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1133 PM MDT Sat Jul 21 2018 MTZ112>118-220645- /O.EXP.KTFX.FW.W.0004.000000T0000Z-180722T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1133 PM MDT Sat Jul 21 2018 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118... Wind speeds are decreasing and humidity is increasing over the region. Thus the Red Flag Warning will be allowed to expire at Midnight. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 20, 8:53 AM MDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 8:53 AM MDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 853 AM MDT Fri Jul 20 2018 .UPDATE... No changes to the forecast this morning. Warm, dry, and mostly clear skies across the region today. Slight chance of an isolated shower towards Fergus county this evening. Highs should be mostly around 90 this afternoon. && .SYNOPSIS... High pressure will reside over the region into Saturday, allowing for hot and dry conditions to prevail. A fast moving cold front will move through the region later Saturday, cooling temperatures to slightly below normal readings for Sunday. Little to no precipitation is expected until later next week. && .AVIATION... Updated 1015Z. VFR conditions with generally clear skies expected over the region through the period. Breezy/windy west winds are expected over North Central MT this afternoon and early this evening. Brusda && .FIRE WEATHER... Red Flag warning for the lower elevations around Cut Bank/Conrad this afternoon/evening because of low humidity and windy west winds. These conditions are also possible on Saturday, and fire weather highlights might be extended into Saturday for this region later today. Elsewhere, expect dry/hot/breezy conditions today. A fast moving cold front will move through the region on Saturday, bringing cooler temperatures to the region starting on Sunday. The next chance for widespread showers/thunderstorms looks to be starting late next week. Brusda && .PREV DISCUSSION... /ISSUED 414 AM MDT Fri Jul 20 2018/ Today through Sunday...With an upper level ridge of high pressure over the region, expect dry/hot conditions over the region today. A fast moving cold front will move through the region on Saturday. Mainly a wind shift is expected with the frontal passage, with any thunderstorms confined mainly to the eastern portions of the region. Afternoon temperatures will be cooler on Sunday, along with mostly dry conditions. Monday through Friday...A westerly flow aloft will reside over the region to begin the week, resulting in mostly dry conditions along with near normal temperatures. By later in the week the GFS/EC start to diverge a bit. The GFS brings several upper level disturbances through the region from Wednesday night through Friday, and is rather wet by Friday. However, the EC model is much drier/warmer. Thus confidence is low for the extended forecast at this time, especially beyond Tuesday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 93 53 91 52 / 0 0 0 0 CTB 87 46 84 47 / 0 0 0 0 HLN 92 55 90 53 / 0 0 0 0 BZN 91 51 90 51 / 0 0 10 10 WEY 82 45 81 44 / 0 0 10 10 DLN 89 51 88 49 / 0 0 0 0 HVR 95 55 92 54 / 0 0 0 0 LWT 88 54 87 53 / 0 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 11 PM MDT this evening below 5000 feet for Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:41 PM MDT | Special Weather Statement | TFX | Toole | 34 min |
| Jul 19, 8:01 PM MDT | Special Weather Statement | TFX | Liberty | 59 min |
| Jul 19, 8:26 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| Jul 19, 9:09 PM MDT | Special Weather Statement | TFX | Liberty | 51 min |
| Jul 19, 10:22 PM MDT | Special Weather Statement | TFX | Hill | 23 min |
| Jul 19, 11:16 PM MDT | Special Weather Statement | TFX | Blaine | 44 min |
| Jul 20, 12:01 AM MDT | Special Weather Statement | TFX | Blaine | 59 min |
| Jul 20, 3:40 AM MDT | Red Flag Warning | TFX | Broadwater, Cascade, Fergus, Gallatin, Glacier, Jefferson and 7 more | 19 hr |
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.